Alert archive / Iowa / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 103, NWS Des Moines, IA

May 30, 2003Mahaska County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at May 30, 2003, 5:51 AM CDT for Mahaska County, Iowa. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 30, 2003, 5:51 AM CDT (10:51 UTC)
Expired
May 30, 2003, 6:30 AM CDT
In force
39 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Mahaska County, IA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 10.9 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2003-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2003-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2666 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

111 
WUUS53 KDMX 301051
SVRDMX
IAC123-301130-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
551 AM CDT FRI MAY 30 2003

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MAHASKA COUNTY IN SOUTH CENTRAL IOWA

* UNTIL 630 AM CDT

* AT 547 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES SOUTH OF NEW SHARON...OR ABOUT 29 MILES
  NORTHWEST OF OTTUMWA...MOVING SOUTHEAST AT 50 MPH.

* THE SEVERE THUNDERSTORM WILL BE...

  NEAR UNIVERSITY PARK AROUND 555 AM...
  NEAR KEOMAH VILLAGE AROUND 600 AM AND
  NEAR OSKALOOSA MUNICIPAL AIRPORT AROUND 605 AM.

DAMAGING HAIL UP TO THE SIZE OF GOLFBALLS IS LIKELY IN THE WARNED
AREA.

LARGE HAIL CAN CAUSE INJURY AND PROPERTY DAMAGE. SEEK SAFETY INDOORS
UNTIL THE STORM PASSES.

LAT...LON 4150 9280 4117 9277 4117 9243 4150 9244

FORSTER

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 2:36 AM CDT, 3 hours 15 minutes earlier.

Area forecast discussion, May 30, 2:36 AM CDT, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
236 AM CDT FRI MAY 30 2003

FORECAST PROBLEMS INCLUDE NEAR TERM PRECIP TRENDS AND STRONG WIND
POTENTIAL THIS AFTERNOON/EVENING BEHIND FRONT.

A LINE OF STRONG THUNDERSTORMS IS MOVING ACRS NRN MO ATTM...WITH NRN
FRINGE JUST SKIRTING FAR SOUTHERN IA. WL MAINTAIN MORNING POPS OVER
EASTERN FA...WITH LATE TWEAKS POSSIBLE BASED ON LATEST 88D TRENDS.
STRONG PRESSURE GRADIENT DEVELOPS THIS AFTERNOON AND EVENING BEHIND
DEPARTING FRONT...WITH META/GFS HIGHLIGHTING NORTHERN COUNTIES FOR
HIGHEST PRESSURE GRADIENT MAGNITUDE. TIME SECTIONS AND MODEL LAYER
RH INDICATING BREAKS IN THE CLOUDS DURING DAY PRIOR TO ARRIVAL OF
TRAILING S/W...WHICH WL INCREASE MIXING POTENTIAL. BUFKIT SOUNDINGS
SHOW VERY STEEP LOW LEVEL LAPSE RATES AND GOOD FLOW OFF THE DECK. WL
GO WITH A WIND ADVISORY THIS AFTERNOON INTO THE EARLY EVENING ALONG
AND NORTH OF A DENISON TO BOONE TO GRINNELL LINE. HIGH PRESSURE
MOVES IN TO THE UPPER MIDWEST LATER TONIGHT INTO SATURDAY. THE GFS
IS TRENDING SLOWER ON THE TIMING FOR PRECIP SUN/SUN NITE AND IS
FLOPPING AROUND ON THE AREAL COVERAGE...NOW INDICATING NORTHERN FA
DESPITE INSTABILITY MAX IN SW. EXTENDED ETA DEVELOPS PRECIP SUN NT
IN SOUTHWEST...IN LINE WITH CURRENT FCST. THE GFS CONTINUES
INCONSISTENCY INTO MONDAY...SO FOR NOW WL LEAVE MONDAY ALONE. NO
OTHER CHANGES PLANNED TO EXTENDED PERIOD...WITH POPS CONTINUING ON
TUESDAY...AND NEAR SEASONAL TEMPS THRU PD. WILL GENERALLY FOLLOW A
BLEND OF TEMPERATURE GUIDANCE TODAY THRU SUN.

.DSM...WIND ADVISORY THIS AFTERNOON AND EARLY EVENING ALONG AND
NORTH OF A DENISON-BOONE-GRINNELL LINE.

KINNEY
Hazardous weather outlook, May 30, 5:33 AM CDT, 18 minutes before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-31100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
533 AM CDT FRI MAY 30 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE SOUTHEAST
ACROSS AREAS FROM WATERLOO...THROUGH GRINNELL AND NEWTON...TO AROUND
OSKALOOSA AND OTTUMWA...THROUGH 8 AM. A FEW OF THE THUNDERSTORMS
COULD CONTINUE TO PRODUCE LARGE HAIL THROUGH THAT TIME. AFTER THE
FRONT MOVES THROUGH...VERY WINDY CONDITIONS WILL DEVELOP THIS
AFTERNOON AND CONTINUE INTO THE EARLY EVENING HOURS. EXPECT
SUSTAINED WINDS OF 25 TO 35 MPH...WITH GUSTS TO 45 MPH...ALONG AND
NORTH OF HIGHWAY 30. THE WIND WILL GRADUALLY DIMINISH AFTER 7 PM
THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE ACROSS CENTRAL IOWA
THROUGH THE PERIOD...MAINLY SUNDAY AFTERNOON AND NIGHT...AND AGAIN
ON TUESDAY. NO SEVERE WEATHER IS EXPECTED THROUGH THE WEEKEND. IT IS
TOO EARLY TO ASSESS THE SEVERE THUNDERSTORM POTENTIAL ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE EARLY THIS MORNING ACROSS THE EASTERN
PORTION OF CENTRAL IOWA.
&&

MORE INFORMATION CAN BE OBTAINED AT WWW.CRH.NOAA.GOV/DMX (ALL LOWER
CASE).

KINNEY

In the hours before

Local storm report, May 30, 5:44 AM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
0544 AM CDT FRI MAY 30 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0357 AM    4 E FORT DODGE            IA   0.88 IN HAIL
05/30/03   WEBSTER                        NICKEL SIZED HAIL REPORTED
                                          BY TRAINED SPOTTER.

RPK
Local storm report, May 30, 5:47 AM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
0547 AM CDT FRI MAY 30 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0355 AM    4 SW DUNCOMBE             IA   0.75 IN HAIL
05/30/03   WEBSTER                        PENNY SIZED HAIL REPORTED
                                          BY TRAINED SPOTTER.

RPK
Local storm report, May 30, 5:49 AM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
0549 AM CDT FRI MAY 30 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0355 AM    BADGER                    IA   1.75 IN HAIL
05/30/03   WEBSTER                        GOLFBALL SIZED HAIL
                                          REPORTED BY LAW
                                          ENFORCEMENT.

RPK
Local storm report, May 30, 5:50 AM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
0550 AM CDT FRI MAY 30 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0430 AM    MAXWELL                   IA   1.00 IN HAIL
05/30/03   STORY                          QUARTER SIZED HAIL
                                          REPORTED BY TRAINED
                                          SPOTTER.

RPK
Local storm report, May 30, 5:51 AM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
0551 AM CDT FRI MAY 30 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0445 AM    AMES                      IA   1.00 IN HAIL
05/30/03   STORY                          QUARTER SIZED HAIL
                                          REPORTED BY TRAINED
                                          SPOTTER.

RPK

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 3:32 AM CDTSevere Thunderstorm WarningDMXWebster28 min
May 30, 4:05 AM CDTSevere Thunderstorm WarningDMXHamilton25 min
May 30, 4:16 AM CDTSevere Thunderstorm WarningDMXStory29 min
May 30, 4:31 AM CDTSevere Thunderstorm WarningDMXJasper29 min
May 30, 5:23 AM CDTSevere Thunderstorm WarningDMXJasper37 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.